Alert archive / Virginia / Freeze Warnings in 2008
Freeze Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Oct 28, 2008, 3:56 AM EDT for 17 counties in Virginia; 6 counties in North Carolina. It took effect at Oct 29, 2008, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2008, 3:56 AM EDT (07:56 UTC)
- In effect from
- Oct 29, 2008, 12:00 AM EDT
- Expired
- Oct 29, 2008, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
All 23 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Oct 28, 1:42 AM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Oct 28, 1:42 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 AM EDT TUE OCT 28 2008
.SYNOPSIS...
A STRONG COLD FRONT CONTINUES OFF THE COAST THIS EVENING.
MEANWHILE...COLDER AIR MOVING ACROSS THE GREAT LAKES WILL MOVE
INTO THE AREA ALONG WITH UPSLOPE MOISTURE...CONTRIBUTING TO OFF
AND ON SNOW SHOWERS AND FLURRIES INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
LIGHT RAIN IS MOVING OUT OF THE FAR EASTERN COUNTIES WHILE
CLOUDINESS SPREADS QUICKLY OVER THE WEST WITH SOME LIGHT SNOW
SHOWERS SHOWING UP ON RADAR. SNOW SHOWERS WILL CONTINUE TO ENHANCE
OVERNIGHT. MODELS ARE PICKING UP ON A DISTINCT SHORT WAVE MOVG
INTO MN/WISC AT THIS TIME...AND TRACKING IT SOUTHWARD INTO THE SRN
APPLNS AROUND 12Z TUE. THINK THIS WILL ENHANCE THE UPSLOPE SNOW
SHOWERS. BOTH NAM AND GFS SHOW DEEP ENOUGH LOW LEVEL MOISTURE AND
COLD ENOUGH AIR FROM TAZEWELL VA TO GREENBRIER WV THAT THE TOP OF
THE MOIST LAYER MAY EVEN REACH THE ZONE OF BEST DENDRITIC GROWTH.
I HAVE ADDED IN OCCASIONAL HEAVY SNOW IN THOSE AREAS IN THE 09 TO
14Z TIME PERIOD. I HAVE ALSO RAISED POPS TO CATEGORICAL FOR
TAZEWELL TO GREENBRIER WESTERN SLOPES...AND LIKELY FURTHER
SOUTHWARD INTO THE NRN MTNS OF NC. TEMPERATURES WILL DROP INTO THE
LOWER 30S AND UPPER 20S...BUT WITH A WARM GROUND...IT WILL BE HARD
FOR THE SNOW TO ACCUMULATE. EVEN SO...WE ARE LOOKING AT A
PROLONGED PERIOD OF SNOW SHOWERS...SO I HAVE USED AN AVERAGE OF 5
TO 1 SNOW TO LIQUID RATIO AND GOTTEN SNOW ACCUMULATIONS OF UP TO
AN INCH MOST WESTERN SLOPES AREAS...WITH 2 TO 2.5 INCHES IN
EXTREME WESTERN GREENBRIER. THIS WOULD BE PERIODS OF SNOW FALLING
AND MELTING...SO REALLY MORE OF A TOTAL SNOWALL...RATHER THAN SNOW
DEPTH.
HAVE ADJUSTED MIN TEMPS UP A FEW DEGS IN MANY AREAS. SINCE TEMPS
ARE STRUGGLING TO FALL AND LATEST MODEL GUIDANCE INDICATING WARMER
LOWS. ALSO CLOUD COVER IS BECOMING EXTENSIVE IN THE WEST WHICH
SHUD KEEP TEMPS UP A BIT. AS THE SFC LOW OFF THE MID-ATLANTIC
COAST DEEPENS TONIGHT...GRADIENT WINDS WILL INCREASE ACROSS THE
AREA.
TUESDAY...WE ARE AT THE PEAK OF THE COLD ADVECTION AS THE SHORT
SECOND SHORT WAVE PASSES ACROSS THE SRN APPLNS. SNOW SHOWERS WILL
CONTINUE ON THE WESTERN SLOPES AND TEMPERATURES WILL HAVE A HARD
TIME RISING. I HAVE GONE A FEW DEGREES COLDER THAN MOS...AND WE
WILL HAVE A CHANCE OF SOME RECORD LOW MAXIMUM TEMPERATURES-
ESPECIALLY BLUEFIELD. SEE CLIMATE SECTION BELOW. IN ADDITION...
WITH THE SHORT WAVE PASSING...SUBSIDENCE IN ITS WAKE WILL HELP
BRING STRONGER WINDS TO THE SFC IN THE AFTERNOON. I HAVE RAISED
WINDS ACROSS THE AREA IN THE AFTERNOON. BOTTOM LINE...TUESDAY WILL
BE A COLD AND BLUSTERY DAY FOR LATE OCTOBER.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
MAJOR INVASION OF ARCTIC AIR WILL TAKE HOLD OF THE EASTERN CONUS.
TEMPERATURES TUESDAY WILL STRUGGLE TO GET OUT OF THE 30S IN THE
MOUNTAINS...AND 40S EAST OF THE MOUNTAINS. IN ADDITION TO THE
COLD...BRISK NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO
40 MPH WILL CREATE WIND CHILLS IN THE 20S DURING THE DAY AND TEENS
AT NIGHT.
MOISTURE PICKED UP BY COLD NORTHWEST WINDS ACROSS THE GREAT
LAKES...WILL SETTLE SOUTHWARD THROUGH THE OHIO VALLEY AND INTO THE
WRN SLOPES OF THE MOUNTAINS. THIS WILL RESULT IN CONSIDERABLE
CLOUDINESS IN THE MOUNTAINS WITH MOUNTAIN SNOW SHOWERS AND
FLURRIES BEGINNING TONIGHT AND CONTINUING THROUGH WEDNESDAY
MORNING. SOME ACCUMULATION IS POSSIBLE IN THE MOUNTAINS NORTH AND
WEST OF LEWISBURG WHERE AN INCH OR TWO COULD FALL OVER THE 24-36
HOUR PERIOD. HOWEVER...ACCUMULATIONS WILL BE MITIGATED BY WARM
GROUND...SUN ANGLE AND MARGINAL H85 TEMPS FOR CRYSTAL GROWTH.
ELSEWHERE...MAINLY FLURRIES ARE ANTICIPATED WITH LITTLE OR NO
ACCUMULATION.
TUE NIGHT INTO WEDNESDAY...THE MODELS KEEP NW FLOW AND DECENT
MOISTURE IN THE LOW LVLS OVER THE UPSLOPE ZONES DOWN THROUGH SW
VA. STILL LOOKS LIKE AN ADDITIONAL 1 INCH AT MOST WITH WIND BLOWN
SNOW. OUT EAST...THE MAIN CONCERN WILL BE A FREEZE. THE GROWING
SEASON LOOKS LIKE IT WILL BE ENDING FOR THE FOOTHILLS/PIEDMONT BY
WEDNESDAY MORNING. HAVE ISSUED A FREEZE WATCH FOR TUE NIGHT INTO
WED MORNING. TEMPS UNDER CLEARING SKIES SHOULD DROP DOWN TO AROUND
OR BELOW FREEZING FOR A FEW HOURS TUE NIGHT. THE MAIN DETERRANT
WILL BE THE WINDS...AS STRONG MIXING STILL EXPECTED WHICH MAY HOLD
TEMPS UP SOMEWHAT OVERNIGHT. IF NOT TUESDAY NIGHT...THEN WEDNESDAY
NIGHT FOR SURE AS HIGH PRESSURE SLIDES IN FROM THE WEST AND WINDS LESSEN.
SNOW SHOWERS AND FLURRIES WILL SCOOT NORTHEAST BY WEDNESDAY
AFTERNOON...AS THE LOW LVL MOISTURE AND 8H THERMAL TROUGH LIFT
THAT WAY.
PLENTY OF SUN EXPECTED THURSDAY THANKS TO HI PRESSURE OVERHEAD.
TEMPS WILL MODIFY SOMEWHAT AFTER BELOW NORMAL TEMPS WED.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FOLLOWING A BLEND OF THE 00Z ECMWF/12Z HPC SOLUTION THIS PERIOD.
SHOULD BE A FAIRLY QUIET WEATHER PATTERN. 5H RIDGE BUILDS FOR A
BRIEF PERIOD THU-FRIDAY BEFORE ANOTHER SHORTWAVE DIVES SOUTHEAST
INTO THE LAKES/NORTHEAST TOWARD FRI NIGHT. THIS SENDS A FRONT
THROUGH SATURDAY...AND APPEARS FRONT WILL BE MOISTURE STARVED BUT
COULD SEE SOME LIGHT RAIN SHOWERS OVER SE WV MTNS SAT-SAT NIGHT.
THE 5H TROUGH SLIDES EAST OFF THE COAST BY SUNDAY WITH A SFC HIGH
BUILDING SOUTH FROM THE NEW ENGLAND STATES THROUGH MONDAY. TEMPS
PRIOR TO FRONTAL PASSAGE WILL BE AROUND NORMAL...THEN DROP BELOW
NORMAL FOR THE WEEKEND.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
CHECK AIRMETS AND SIGMETS FOR TURBULENCE...ICING AND MOUNTAIN
OBSCURATIONS.
IN THE MOUNTAINS...UPSLOPE MVFR/LOW END VFR CIGS WITH ISOLD/SCT
MVFR/VFR VSBYS DUE TO SNOW SHOWRS WILL CONTINUE INTO WEDNESDAY.
EAST OF THE MOUNTAINS...DOWNSLOPE WIND FLOW SHOULD RESULT IN VFR
CONDITIONS THROUGH THE PERIOD. GUSTY W-NW SURFACE WINDS WILL
CONTINUE THE REMAINDER OF THE OVERNIGHT HOURS INTO TUESDAY
EVENING. GUSTS OF 25 TO 30 KTS WILL BE COMMON IN THE MOUNTAINS
WITH ONLY SLIGHTLY WEAKER SPEEDS EAST OF THE BLUE RIDGE. WINDS MAY
INCH A BIT HIGHER THAN THAT DURING MIDDAY TODAY WHEN COLD AIR
ADVECTION MAXIMIZES ACROSS THE AREA.
COLD AND BRISK WEATHER WILL END BY THE END OF WEEK. HIGH PRESSURE
WILL PASS OVERHEAD THURSDAY MORNING WITH A RETURN TO WARMING
SOUTHWEST FLOW FRIDAY AND SATURDAY.
&&
.CLIMATE...
LOW MAXIMUM RECORDS FOR 10/28
BLACKSBURG 37 SET IN 2001
BLUEFIELD 41 SET IN 1976
DANVILLE 47 SET IN 1976
LYNCHBURG 46 SET IN 1976
ROANOKE 46 SET IN 1976
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
VAZ022-032>035-043>047-058-059.
NC...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
NCZ003>006-019-020.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...JJ/JS
SHORT TERM...PM/WP
LONG TERM...PM/WP
AVIATION...DS/KK
CLIMATE...Hazardous weather outlook, Oct 27, 4:05 PM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT MON OCT 27 2008 NCZ003>006-019-020-VAZ022-032>035-043>047-058-059-282015- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 405 PM EDT MON OCT 27 2008 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-023-024-WVZ044-282015- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- MONROE- 405 PM EDT MON OCT 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042-043-045-282015- TAZEWELL-MERCER-SUMMERS-GREENBRIER- 405 PM EDT MON OCT 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. A LIGHT ACCUMULATION OF SNOW IS EXPECTED LATE TONIGHT ACROSS THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED IN THE HIGHER ELEVATIONS TUESDAY THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 28, 2:54 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 254 AM EDT TUE OCT 28 2008 VAZ007-WVZ042-043-045-281300- TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...HINTON... LEWISBURG 254 AM EDT TUE OCT 28 2008 ...SNOW SHOWERS EXPECTED INTO WEDNESDAY... THE FIRST ACCUMULATING SNOW OF THE SEASON WILL CONTINUE INTO WEDNESDAY. COLD AIR MOVING ACROSS THE GREAT LAKES WILL CONTINUE TO MOVE INTO THE REGION ALONG WITH UPSLOPE FLOW. THE COMBINATION OF THESE EVENTS WILL RESULT IN OCCASIONAL SNOW SHOWERS AND FLURRIES INTO WEDNESDAY. SNOW ACCUMULATIONS OF ONE TO TWO INCHES ARE POSSIBLE ALONG THE WESTERN SLOPES IN ELEVATIONS ABOVE 2500 FEET. A HEAVIER SNOW SHOWER COULD REDUCE VISIBILITY BELOW 2 MILES. WITH TEMPERATURES FALLING BELOW FREEZING EARLY THIS MORNING...SLICK SPOTS ARE LIKELY TO DEVELOP ON BRIDGES AND OVERPASSES IN MANY AREAS. DRIVERS SHOULD PREPARE FOR SLICK SPOTS ON ROADWAYS THIS MORNING AND ALLOW EXTRA TIME TO REACH THEIR DESTINATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:56 AM EDT | Freeze Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 11 more | 53 hr |
| Oct 28, 3:56 AM EDT | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 14 more | 32 hr |
Nearby
Freeze Warnings in Virginia, 2008Freeze Warnings in North Carolina, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.